Pennsylvania, 2017

Damaging Wind in Pennsylvania, May 19, 2017

May 19, 2017 · NWS CTP · 1 event in 1 county or zone

A lone severe thunderstorm developed in a moderately high CAPE, but fairly low shear environment and produced wind damage in southern York County during the afternoon of May 19, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A lone severe thunderstorm developed in a moderately high CAPE, but fairly low shear environment and produced wind damage in southern York County during the afternoon of May 19, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 19, 1:16 PM EST, 49 minutes earlier.

Area forecast discussion, May 19, 1:16 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
216 PM EDT Fri May 19 2017

.SYNOPSIS...

A cold front will slide southeast across the state today.
Cooler and drier air will follow for the weekend. Low pressure
will track west of Pennsylvania early next week, with the
trailing cold front coming through the region Sunday night or
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...

The meso anal shows the cold front settling into my southern
zones with the RAP indicating low level Theta-E advection going
negative over all but the far southern stripe of the CWA. This
is where the scattered convection is firing in the moderately
unstable airmass along and ahead of the front.

The best Cape of 1000-2000J extends along the MD border and the
trend shows the atmosphere becoming more stable as the
cool/negative Theta-E advection works south through the region.
Wind shear has decreased markedly since this morning so the
severe threat now seems to be mainly from an isolated pulse
storm in the still warm and humid airmass. The convective
threat will decrease as we lose heating and the front continues
its push south.

Basin average QPF will be generally 0.10 of an inch or less in
southern PA. However, localized amounts of 0.25-0.50 inch are
possible in places impacted by heavier showers and storms.

High temps today ranging from the mid/upper 60s across far NW
PA, to the upper 80s in the Lower Susq Valley will be a good
10-15 deg above normal across all but the far NW zones, where
they will be near to slightly above normal.

A lingering shower will be possible through mid evening before
drier air works into all areas by midnight. Lows will range from
the mid 40s to mid 50s north to south with lower dewpoints
making for more comfortable sleeping conditions than the last
couple of nights.

&&

.SHORT TERM /SATURDAY/...

Saturday is expected to remain dry, with the exception of a
shower possibly working into the far SW before the sun goes
down. Increasing mid/high clouds could mar what otherwise would
be a nearly perfect mid spring day.

Highs generally in the 70s will be a few degrees either side of
normal for mid May.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure over New England will slowly retreat eastward on
Sunday. The main effect will be to keep relatively stable air in
place over central and eastern areas so while the chances for
showers will begin to ramp up from west to east, the chances for
thunder will be relatively low.

The latest model guidance continues the idea of a cold front
passing overnight Sunday into early Monday morning. While the
rain chances will be high, the chances for severe will be very
low given the time of day. So at this point the highest
likelihood for showers and thunderstorms will be Sunday night
and the first half of Monday with drier air beginning to work in
for Monday afternoon.

High temperatures are expected to be above normal right through
the weekend until we begin to cool down by the end of the
cycle. By Tuesday-Thursday highs will be near to several
degrees below normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Generally VFR will continue across central Pennsylvania through
Saturday.

The exception will be if a terminal takes a direct hit from the
small shower/thunderstorm cells that are popping up over
southern areas. Any restrictions will be brief.

As the front pushes south of Pennsylvania late this afternoon
and evening, the threat of precipitation will diminish with VFR
conditions expected overnight and continuing into Saturday.

The next system will introduce a slight chance of showers into
the west Saturday evening, with more widespread showers
developing later Sunday and Sunday Night.

.OUTLOOK...

Sun...Showers and thunderstorms likely west advancing east by
late afternoon and evening.

Mon...Becoming VFR with showers ending from west to east.

Tue...VFR.

Wed...Widespread restrictions developing with showers and
thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte/Lambert
AVIATION...La Corte
Hazardous weather outlook, May 19, 3:07 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
407 AM EDT Fri May 19 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-200815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
407 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056>059-063>066-200815-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
407 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 120 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
May 19, 2:05 PM EST
Where
York County, 0.99 mi N of Rinely
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.814, -76.599

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Faraway Drive in North Hopewell Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692070.